Alert archive / Texas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 123, NWS Midland/Odessa, TX

June 5, 2003Brewster County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 5, 2003, 6:12 PM CDT for Brewster County, Texas. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 5, 2003, 6:12 PM CDT (23:12 UTC)
Expired
Jun 5, 2003, 7:00 PM CDT
In force
48 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Brewster County, TX

The radar

The Midland/Odessa radar (KMAF), 224 km from the middle of the area, began a volume at 23:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 11.2 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2003-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 40 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2003-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 120 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
40 J/kg
Mixed-layer CIN
-570 J/kg
Mixed-layer LCL
1109 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
120 m²/s²
0-3 km storm-relative helicity
448 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 052312
SVRMAF
TXC043-060000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
608 PM CDT THU JUN 5 2003

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN BREWSTER COUNTY IN SOUTHWEST TEXAS

* UNTIL 700 PM CDT

* AT 608 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A  
  SEVERE THUNDERSTORM 3 MILES WEST OF MARATHON...MOVING EAST AT 15   
  MPH.

* SOME LOCATIONS AFFECTED BY THE STORM INCLUDE...
  MARATHON AND SURROUNDING RURAL AREAS

HAIL TO THE SIZE OF NICKELS...WIND GUSTS TO 65 MPH...AND HEAVY RAIN
CAN BE EXPECTED WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER.

LAT...LON 3022 10366 2985 10339 3000 10252 3055 10330

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 2:25 PM CDT, 3 hours 47 minutes earlier.

Area forecast discussion, Jun 5, 2:25 PM CDT, 3 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
225 PM CDT THU JUN 5 2003

ANOTHER ROUND OF CONVECTION EXPECTED TONIGHT AS THE NEXT IN SERIES
OF STRONG SHORTWAVES IN THE NORTHWEST FLOW ALOFT TRANSLATES SOUTHEAST
OUT OF THE CENTRAL ROCKIES INTO THE TEXAS ROLLING PLAINS. ACTIVITY
HAS BEEN SLOW TO DEVELOP THIS AFTERNOON SO FAR WITH THE ATMOSPHERE
IN THE RECOVERING STAGES FROM LAST NIGHTS EPISODE. BELIEVE THE FURTHER
SOUTH GFS QPF PLAUSIBLE AS DECENT HEATING IS ONGOING ACROSS EASTERN
NEW MEXICO AND WEST TEXAS. IN ADDITION A NORTHERN STREAM SHORT WAVE
WILL DEVELOP A SOUTHWARD MOVING FRONT TONIGHT THAT SHOULD HELP PROPAGATE
CONVECTIVE ACTIVITY SOUTHWARD AS WELL. WE WILL HOIST A FLASH FLOOD WATCH
TONIGHT FOR THE NORTHERN AND EASTERN BASIN AS THIS AREA WILL BE TARGETED
WITH ADDITIONAL RAINS...THIS AREA HAS BEEN WORKED OVER IN THE LAST
WEEK WITH DECENT RAINFALL. WILL ALSO MENTION SEVERE WORDING PER
SHEAR AND INSTABILITY.

REGION WILL REMAINED MOIST AND UNSTABLE BEHIND THE FRONT AS WELL
AS AHEAD OF IT IN THE MOUNTAINS FRIDAY AFTERNOON...SOME ADDITIONAL
SHORTWAVE ENERGY AND LOW LEVEL CONVERGENCE MAY SPARK SOME WIDELY
SCATTERED ACTIVITY. WILL CONTINUE SLIGHT POPS FRIDAY NIGHT IN
THE MOUNTAINS WITH FRONT IN THE AREA AND INSTABILITY IN UPSLOPE
FLOW.

COULD BE A BREATHER MOST AREAS DURING THE DAY SATURDAY AHEAD
OF THE NEXT NORTHERN STREAM COLD FRONT. THE ETA IS QUICKER
WITH THE FRONT LATE SATURDAY/SATURDAY NIGHT AND LOOKS REASONABLE
GIVEN THE PATTERN LATELY. WILL GO WITH A SLIGHT POP SATURDAY
AFTERNOON ACROSS THE NORTHERN PERMIAN BASIN AHEAD OF THE FRONT
IN GOOD CONVERGENCE AND NO CAP. WILL SPREAD POPS SOUTHWARD
SATURDAY NIGHT AS THE FRONT PROGRESSES SOUTH IN GOOD CONVERGENCE
AND ADDITIONAL SHORTWAVE ENERGY.

WILL CONTINUE SLIGHT POPS SUNDAY AS A MOIST AND UNSTABLE LOW LEVEL
EASTERLY FLOW WILL CONTINUE ACROSS THE REGION WITH YET MORE
SHORTWAVES MOVING THROUGH THE FLOW ON THE PERIPHERY OF THE MID
LEVEL HEIGHT GRADIENT.

BY TUESDAY AND WEDNESDAY A LEE TROUGH/DRY LINE WILL TAKE SHAPE...
WILL CONTINUE SLIGHT POPS AS MID LEVEL TEMPERATURES MAY BE
COOL ENOUGH FOR CONVERGENCE TO BREAK THE CAP DESPITE RISING HEIGHTS.

WILL GO DRY THURSDAY AS MID LEVEL TEMPERATURES WARM SIGNIFICANTLY.

MAF  064/083 062/089 064 1262-
CNM  061/084 062/092 064 1252-
MRF  057/080 054/084 054 12322
FST  065/085 065/091 065 1252-

.MAF...
TX...FLASH FLOOD WATCH TONIGHT NORTHERN AND EASTERN PERMIAN BASIN
     TXZ045>048-050>053-061>063-069>070.
NM...NONE.

12
Hazardous weather outlook, Jun 5, 3:30 PM CDT, 2 hours 42 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-061000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
330 PM CDT THU JUN 5 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT ACROSS ALL
OF WEST TEXAS AND SOUTHEASTERN NEW MEXICO.  LARGE HAIL AND DAMAGING
WINDS ARE THE PRIMARY SEVERE THREATS.

THUNDERSTORMS WILL DEVELOP OVER THE MOUNTAINS OF WEST TEXAS AND
SOUTHEASTERN NEW MEXICO AND MOVE OUT ONTO THE PLAINS EARLY THIS
EVENING.  A COMPLEX OF THUNDERSTORMS WILL THEN DEVELOP OVER EASTERN
NEW MEXICO AND THE TEXAS PANHANDLE AND MOVE SOUTH INTO WEST TEXAS
AND SOUTHEASTERN NEW MEXICO TONIGHT.  THIS COMPLEX WILL THEN MOVE
OUT OF THE AREA DURING THE EARLY MORNING HOURS FRIDAY.

HEAVY RAINFALL WILL ALSO ACCOMPANY THESE THUNDERSTORMS OVERNIGHT.
A FLASH FLOOD WATCH IS IN EFFECT TONIGHT FOR THE PERMIAN BASIN AND
THE WESTERN LOW ROLLING PLAINS OF WEST TEXAS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT OFFICIALS...STORM
SPOTTER GROUPS...AND OTHER INTERESTED CONCERNS SHOULD MONITOR THIS
SITUATION AND TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER OR
FLASH FLOODING THREATEN YOUR AREA. SPOTTER ACTIVATION MAY BE
REQUESTED THROUGH MIDNIGHT ACROSS ALL OF WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

PLEASE REFER TO THE FLASH FLOOD WATCH /WGUS64 KMAF/ ISSUED BY THE
NATIONAL WEATHER SERVICE OFFICE IN MIDLAND FOR ADDITIONAL
INFORMATION.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND
CAN BE FOUND ON THE INTERNET AT http://www.srh.noaa.gov/maf.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 8:14 PM CDTSevere Thunderstorm WarningMAFBrewster46 min
Jun 5, 12:10 AM CDTSevere Thunderstorm WarningMAFGaines65 min
Jun 5, 12:12 AM CDTSevere Thunderstorm WarningMAFDawson63 min
Jun 5, 12:27 AM CDTSevere Thunderstorm WarningMAFScurry63 min
Jun 5, 1:20 AM CDTSevere Thunderstorm WarningMAFMitchell60 min
Jun 5, 1:23 AM CDTSevere Thunderstorm WarningMAFMartin52 min
Jun 5, 1:24 AM CDTSevere Thunderstorm WarningMAFReagan, Upton66 min
Jun 5, 1:48 AM CDTSevere Thunderstorm WarningMAFHoward57 min
Jun 5, 1:55 AM CDTFlash Flood WarningMAFHoward4 hr
Jun 5, 1:55 AM CDTSevere Thunderstorm WarningMAFMidland50 min
Jun 5, 2:04 AM CDTSevere Thunderstorm WarningMAFGlasscock86 min
Jun 5, 2:15 AM CDTSevere Thunderstorm WarningMAFMartin45 min
Jun 5, 2:18 AM CDTFlash Flood WarningMAFMitchell, Scurry4 hr
Jun 5, 3:26 PM CDTSevere Thunderstorm WarningMAFJeff Davis64 min
Jun 5, 4:21 PM CDTTornado WarningMAFBrewster54 min

Nearby

Severe Thunderstorm Warnings in Texas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.